North Dakota, 2010Flash Flooding in North Dakota, June 21, 2010
June 21, 2010 · NWS FGF · 5 events in 4 counties and zones
For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- $237,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field. However, precipitable water values were very high and storm movement was slow. Just enough low level jet energy helped spawn the widely scattered showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 3:30 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 21, 3:30 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT MON JUN 21 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVE
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21KELVIN THETA-E DEFICIT BETWEEN 850 HP AND 600
HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW LAYERS
TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.
MESO ANALYSIS SHOWS NEGATIVE LI'S FROM SOUTHERN MN INTO EASTERN ND
AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISUTRE FLUX CONVERGENCE
WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS SHOWING
THUNDERSOTRMS FROM EASTERN ND INTO MORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.
PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.
.LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.
&&
.AVIATION...
VFR CONDITIONS EXCEPT NEAR THUNDERSTORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>
016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
HOPPESIn the hours before
Local storm report, Jun 21, 1:03 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST MOORHEAD 46.86N 96.76W
06/21/2010 E60 MPH CLAY MN TRAINED SPOTTER
WIND GUST ESTIMATED AT 60 MPH AT 34TH ST AND 7TH AVE NE
IN MOORHEAD WITH 1/2 MILE VISIBILITY AND TORRENTIAL RAIN.
&&
DKELLENBSpecial weather statement, Jun 21, 1:43 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT MON JUN 21 2010
MNZ002-003-022-027-210830-
CLAY MN-MAHNOMEN MN-NORMAN MN-WEST BECKER MN-
243 AM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BECKER...
NORTHEASTERN CLAY...SOUTHWESTERN MAHNOMEN AND EASTERN NORMAN COUNTIES
UNTIL 330 AM CDT...
AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES NORTHEAST OF GLYNDON...OR 22 MILES NORTHEAST OF
FARGO...MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
ULEN AROUND 255 AM CDT.
SYRE AROUND 305 AM CDT.
TWIN VALLEY AND FLOM AROUND 310 AM CDT.
GARY AROUND 320 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
G2
Local storm report, Jun 21, 2:01 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL AVERILL 46.97N 96.55W
06/21/2010 E2.75 INCH CLAY MN BROADCAST MEDIA
REPORT FROM KVLY VIEWER RELAYED BY MEDIA
&&
DKELLENBSpecial weather statement, Jun 21, 2:39 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 AM CDT MON JUN 21 2010
MNZ029-NDZ053-210930-
RICHLAND ND-WILKIN MN-
339 AM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RICHLAND AND
NORTHWESTERN WILKIN COUNTIES UNTIL 430 AM CDT...
AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES EAST OF WYNDMERE...OR 17 MILES WEST OF
WAHPETON...MOVING TO THE NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORM WILL BE NEAR...
GALCHUTT AROUND 355 AM CDT.
MCCAULEYVILLE...COLFAX AND ABERCROMBIE AROUND 405 AM CDT.
WALCOTT AND BARRIE AROUND 415 AM CDT.
WOLVERTON AND CHRISTINE AROUND 420 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
G2
Special weather statement, Jun 21, 2:49 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT MON JUN 21 2010
NDZ039-049-053-210930-
CASS ND-RANSOM ND-RICHLAND ND-
349 AM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...EXTREME
NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST
NORTH DAKOTA UNTIL 430 AM CDT...
AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF
FARGO...MOVING TO THE NORTH AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
CHAFFEE AROUND 420 AM CDT.
ALICE AROUND 425 AM CDT.
EMBDEN AROUND 430 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
G2
Special weather statement, Jun 21, 3:23 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 AM CDT MON JUN 21 2010
NDZ014-015-211015-
BENSON ND-RAMSEY ND-
423 AM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAMSEY AND CENTRAL BENSON
COUNTIES UNTIL 515 AM CDT...
AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHEAST OF LEEDS...OR 16 MILES WEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
PENN AROUND 440 AM CDT.
CHURCHS FERRY AROUND 445 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
G2
Flash Flood, Ramsey
- When
- June 21, 5:40 AM CST to 12:00 PM CST
- Where
- Ramsey County, 2.49 mi NNW of Penn to 2.49 mi SW of Penn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 48.250, -99.110
Water covered Highway 2 near Penn.
Flash Flood, Benson
- When
- June 21, 6:00 AM CST to 12:00 PM CST
- Where
- Benson County, 5 mi ENE of Brinsmade to 5 mi WNW of Brinsmade
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 48.208, -99.220
Areas of 4 to 5 inches of rainfall produced flash flooding in fields and farm access roads in southern Normania Township.
Flash Flood, Nelson
- When
- June 21, 7:00 AM CST to 12:00 PM CST
- Where
- Nelson County, 4 mi NW of Lakota to 4 mi SW of Lakota
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 48.071, -98.411
A rapid 2 to 3 inch downburst of rain produced street flooding in Lakota. Water spread a foot or more deep across several streets and stretched from sidewalk to sidewalk.
Flash Flood, Ramsey
- When
- June 21, 7:30 AM CST to 12:30 PM CST
- Where
- Ramsey County, 2.69 mi ESE of Essex to 3.49 mi SSW of Crary
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 48.100, -98.680
Basement flooding was reported and water was ponded all around the farm yard.
Flash Flood, Pembina
- When
- June 21, 12:00 PM CST to 12:59 PM CST
- Where
- Pembina County, 5.18 mi WNW of Pembina to 2.66 mi W of Pembina
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $25,000
- Reported by
- County Official
- Coordinates
- 48.990, -97.360
Western Pembina Township received five to six inches of rain in a three hour period. Farm fields and access roads were flooded along highway 55.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 227300, 245960, 245961, 227301, 227302.